Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 15, NWS Norman, OK

May 10, 2017Hardeman County, Texas; Jackson County, Oklahoma

NWS Norman, OK issued this tornado warning at May 10, 2017, 4:01 PM CDT for Hardeman County, Texas; Jackson County, Oklahoma. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 4:01 PM CDT (21:01 UTC)
Expired
May 10, 2017, 4:30 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:15 PM CDTTSTM WND GST 683 W Goodlett, TX
May 10, 4:34 PM CDTHAIL 25 Sw Eldorado, OK
May 10, 4:40 PM CDTHAIL 17 Sw Eldorado, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WFUS54 KOUN 102101
TOROUN
OKC065-TXC197-102130-
/O.NEW.KOUN.TO.W.0015.170510T2101Z-170510T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
401 PM CDT WED MAY 10 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southwestern Jackson County in southwestern Oklahoma...
  Northwestern Hardeman County in northern Texas...

* Until 430 PM CDT
    
* At 401 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles south of Kirkland, moving east at 40 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Quanah, Goodlett and Lazare. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3445 10000 3451 9974 3443 9968 3430 9966
      3424 10000
TIME...MOT...LOC 2101Z 249DEG 33KT 3433 10004 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

MAHALE
2 follow-up statements
119 
WWUS54 KOUN 102114
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
414 PM CDT WED MAY 10 2017

OKC065-TXC197-102130-
/O.CON.KOUN.TO.W.0015.000000T0000Z-170510T2130Z/
Jackson OK-Hardeman TX-
414 PM CDT WED MAY 10 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN JACKSON AND NORTHWESTERN HARDEMAN COUNTIES...
    
At 413 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Goodlett, moving east at 40 mph. This storm has had 
a history of producing a tornado northwest of Goodlett. 

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Goodlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3445 10000 3451 9974 3443 9968 3433 9966
      3429 10000
TIME...MOT...LOC 2113Z 247DEG 33KT 3437 9993 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

MAHALE
634 
WWUS54 KOUN 102122
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
422 PM CDT WED MAY 10 2017

OKC065-TXC197-102130-
/O.CON.KOUN.TO.W.0015.000000T0000Z-170510T2130Z/
Jackson OK-Hardeman TX-
422 PM CDT WED MAY 10 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN JACKSON AND NORTHWESTERN HARDEMAN COUNTIES...
    
At 422 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Goodlett, moving east at 35 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Goodlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3445 9995 3451 9974 3443 9968 3434 9966
      3431 9988
TIME...MOT...LOC 2122Z 249DEG 31KT 3440 9986 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

MAHALE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 10, 1:55 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 10, 1:55 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
155 PM CDT Wed May 10 2017

.DISCUSSION...
Main focus is this afternoon and evening with potential for severe
thunderstorms. Latest observations show an outflow from morning
convection oriented east-northeast to west-southwest across the
area, roughly from just south of Ponca City to near Kingfisher to
just north of Hobart and Altus. North of the boundary, convection
has been persistent.

Latest water vapor band imagery shows deep closed low over central
New Mexico early this afternoon, drifting slowly east. 7.3
micrometer band clearly shows deep EML plume moving north-
northeast atop moist boundary layer. Moderate instability is
expected from mid-late afternoon south of aforementioned outflow
boundary, across extreme southwest Oklahoma and western north
Texas. Deep moist boundary layer and meridional flow may not be
favorable for significant eastward mixing of the dryline and
latest short term model guidance support this. Backed low level
flow that veers quickly above the surface as well relatively low
LCLs will support low-level mesocyclones and a tornado threat.
Significant CAPE in the hail growth zone and a tendency for
supercell storm mode will support a threat of large to very large
hail as well. Damaging winds are another convective threat.
Thunderstorms should move northeast potentially reaching the I-35
corridor this evening. This will be the main area of convection
today. Further north convection and a few marginally severe storms
will be possible, but the air mass north of the boundary is
comparatively more stable.

We have shifted precipitation chances tomorrow further west based
on trends. There is some uncertainty on how convection will evolve
this evening and overnight, and this will have implications on
tomorrow's forecast. Admittedly the majority of our attention has
been on today and tonight's potential. But, there seems to be
enough signal in model trends to bring thunderstorm chances
further west, with afternoon convection (including the possibility
of severe thunderstorms) certainly possible near I-35 and the
metro.

No significant chances were needed to latter portions of the
forecast. Mean ridging should preclude convection through at least
Sunday afternoon, but some isolated storms that develop in the
panhandles (if they develop) may approach far western Oklahoma by
evening. An ejecting shortwave trough across the central Rockies
into the central and northern Plains early next week will lead to
daily convective chances, and severe thunderstorms may be
possible. We will refine timing, coverage and threats as smaller
scale details become more clear during the next few days.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  65  80  57 /  50  50  60  40
Hobart OK         77  60  80  55 /  80  60  20  20
Wichita Falls TX  81  64  87  59 /  30  60  20  10
Gage OK           73  55  71  48 /  70  50  50  10
Ponca City OK     76  62  77  55 / 100  50  70  50
Durant OK         76  67  80  59 /  20  20  80  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, May 10, 3:52 PM CDT, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
352 PM CDT Wed May 10 2017

OKZ004>048-050>052-TXZ083>090-112100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
352 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Afternoon and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across portions
of west central and southwestern Oklahoma, and western north
Texas. There is a slight risk of severe thunderstorms across
portions of northern, central and south central Oklahoma.

.Location...
The enhanced risk is south of a line from Cheyenne to
Weatherford, and west of a line from Weatherford to Lawton,
Oklahoma to Electra and Knox City, Texas. The slight risk
surrounds the enhanced risk and is west of a line from Stillwater
and Shawnee, to Pauls Valley and Ardmore, Oklahoma.

.Timing...
Severe storms will be possible through midnight.

.Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
up to 70 mph will be possible. A few tornadoes will also be
possible, especially across portions of southwestern Oklahoma and
western north Texas.

.Discussion...
Showers and thunderstorms will continue to develop and move across
the area through this evening. The greatest potential for severe
weather will be across portions of southwest Oklahoma and western
north Texas near a dryline and an outflow boundary that extends
from southwest into central Oklahoma.

Large hail and strong winds will be the main concerns across the
risk areas. A few tornadoes will also be possible, especially near
the outflow boundary in southwest Oklahoma and western north
Texas.

The potential for severe weather is expected to decrease late this
evening and overnight although thunderstorms will remain possible
into Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT....
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations most
of the day.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a slight risk of severe thunderstorms Thursday afternoon
and evening across portions of southeastern Oklahoma. Large hail,
damaging winds, and perhaps a tornado or two will be possible.

Thunderstorm chances will end late Thursday night across eastern
and southeastern Oklahoma, and return late this weekend through
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 10, 3:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             3 S EDMOND              35.61N 97.48W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   EMERGENCY MNGR

            BROADWAY EXTENSION AND MEMORIAL

&&

DW
Local storm report, May 10, 3:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 SE EDMOND             35.63N 97.45W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            33RD AND BRYANT

&&

DW
Local storm report, May 10, 3:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             9 NW OKLAHOMA CITY      35.56N 97.63W
05/10/2017  E1.00 INCH       OKLAHOMA           OK   PUBLIC

            2222ND AND MACAUTHUR

&&

DW
Special weather statement, May 10, 3:44 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
344 PM CDT WED MAY 10 2017

OKZ032-102100-
Hughes OK-
344 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Hughes County Until
400 PM CDT...

AT 343 PM CDT, a strong thunderstorm was located near Wetumka, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3520 9625 3527 9632 3529 9630 3529 9608
TIME...MOT...LOC 2043Z 228DEG 36KT 3526 9622

BRB
Special weather statement, May 10, 3:54 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT WED MAY 10 2017

TXZ083-084-102115-
Foard TX-Hardeman TX-
354 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and west
central Hardeman Counties Until 415 PM CDT...

AT 349 PM CDT, a severe thunderstorm was located 8 miles southwest of
Kirkland, moving east at 40 MPH.

HAZARDS INCLUDE...
Large hail up to golf balls...
Wind gusts over 60 mph...

Locations impacted include...
Goodlett and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3423 10005 3424 10003 3424 10001 3423 10001
      3423 10000 3441 10000 3446 9981 3421 9978
      3419 10005
TIME...MOT...LOC 2049Z 263DEG 33KT 3428 10014

MAHALE
Special weather statement, May 10, 3:54 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT WED MAY 10 2017

OKZ008-102130-
Kay OK-
354 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Kay County Until 430 PM
CDT...

AT 351 PM CDT, a strong thunderstorm was located near Tonkawa, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3664 9730 3667 9742 3697 9735 3695 9706
TIME...MOT...LOC 2051Z 210DEG 36KT 3672 9734

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:28 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger47 min
May 10, 5:49 PM CDTSpecial Weather StatementOUNHardeman26 min
May 10, 6:15 PM CDTSevere Thunderstorm WarningOUNHardeman45 min
May 10, 6:20 PM CDTSevere Thunderstorm WarningOUNHardeman55 min
May 10, 6:54 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger51 min
May 10, 6:26 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills34 min
May 10, 7:01 AM CDTSpecial Weather StatementOUNBeckham, Roger Mills29 min
May 10, 7:30 AM CDTSpecial Weather StatementOUNCuster, Dewey, Woodward45 min
May 10, 8:08 AM CDTSpecial Weather StatementOUNCuster, Dewey, Major, Woods, Woodward52 min
May 10, 8:40 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods50 min
May 10, 8:48 AM CDTSpecial Weather StatementOUNBlaine, Major27 min
May 10, 9:16 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kingfisher29 min
May 10, 9:28 AM CDTSpecial Weather StatementOUNAlfalfa32 min
May 10, 10:03 AM CDTSpecial Weather StatementOUNGarfield, Grant27 min
May 10, 10:04 AM CDTSpecial Weather StatementOUNRoger Mills26 min
May 10, 10:36 AM CDTSpecial Weather StatementOUNDewey24 min
May 10, 11:13 AM CDTSpecial Weather StatementOUNWoodward32 min
May 10, 11:53 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods37 min
May 10, 1:29 PM CDTSpecial Weather StatementOUNMarshall31 min
May 10, 1:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major48 min
May 10, 2:09 PM CDTSpecial Weather StatementOUNJohnston36 min
May 10, 2:24 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant27 min
May 10, 2:34 PM CDTSpecial Weather StatementOUNCoal26 min
May 10, 2:45 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 10, 2:54 PM CDTSpecial Weather StatementOUNOklahoma36 min
May 10, 2:58 PM CDTSpecial Weather StatementOUNGarfield32 min
May 10, 3:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay37 min
May 10, 3:24 PM CDTSevere Thunderstorm WarningOUNKay, Noble37 min
May 10, 3:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay23 min
May 10, 3:44 PM CDTSpecial Weather StatementOUNHughes16 min
May 10, 3:54 PM CDTSpecial Weather StatementOUNKay36 min
May 10, 4:17 PM CDTSpecial Weather StatementOUNKay28 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa46 min
May 10, 5:14 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman46 min
May 10, 5:42 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa48 min
May 10, 5:44 PM CDTAreal Flood AdvisoryOUNJackson2 hr
May 10, 6:00 PM CDTSpecial Weather StatementOUNJackson30 min
May 10, 6:17 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa43 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon39 min
May 10, 6:30 PM CDTSpecial Weather StatementOUNJackson30 min
May 10, 6:38 PM CDTAreal Flood AdvisoryOUNJackson2 hr
May 10, 6:41 PM CDTAreal Flood AdvisoryOUNJackson, Kiowa3 hr
May 10, 6:56 PM CDTSevere Thunderstorm WarningOUNCaddo49 min
May 10, 6:57 PM CDTSpecial Weather StatementOUNGreer33 min

Nearby

Tornado Warnings in Texas, 2017Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.